Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS Aberdeen, SD

July 9, 2011Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2011, 10:34 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 10:34 PM CDT (03:34 UTC)
Expired
Jul 9, 2011, 10:44 PM CDT
In force
10 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS53 KABR 100334
SVRABR
SDC045-089-100400-
/O.NEW.KABR.SV.W.0091.110710T0334Z-110710T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1030 PM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9
  MILES NORTHEAST OF ROSCOE...OR 14 MILES NORTHWEST OF IPSWICH...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL EDMUNDS AND SOUTH CENTRAL MCPHERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4572 9919 4561 9903 4547 9925 4558 9941
TIME...MOT...LOC 0334Z 226DEG 16KT 4558 9924
WIND...HAIL <50MPH 1.00IN

$$
WISE
1 follow-up statement
668 
WWUS53 KABR 100344
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1044 PM CDT SAT JUL 9 2011

SDC045-089-100355-
/O.CAN.KABR.SV.W.0091.000000T0000Z-110710T0400Z/
MCPHERSON SD-EDMUNDS SD-
1044 PM CDT SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EDMUNDS AND
SOUTH CENTRAL MCPHERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4572 9919 4561 9903 4547 9925 4558 9941
TIME...MOT...LOC 0345Z 226DEG 16KT 4561 9919

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:29 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 9, 10:29 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1029 PM CDT SAT JUL 9 2011

.UPDATE...
CONVECTION HAS BEEN RATHER ISOLATED BUT SEVERE AS STORMS DEVELOP NORTHWEST
OF A COLD FRONTAL BOUNDARY STRETCHING FROM KPIR TO KABR. THESE
STORMS HAVE HAD A HISTORY OF LARGE HAIL AND SOME ROTATION WITH A
FEW SPLITTERS. ALL STORMS ARE EXPECTED TO DISSIPATE BETWEEN 06 AND
08Z. UPDATED POPS/WX TO ACCOUNT FOR STORM DEVELOPMENT AND MOTION. THE
REST OF THE NIGHT LOOKS FAIRLY QUIET AND DRY...THOUGH CANNOT RULE
OUT SOME FOG NEAR THE COTEAU AND WATERTOWN TOWARD MORNING. SEE
UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
SFC FRONTAL BOUNDARY ACROSS SOUTHEAST SD THIS AFTERNOON. FARTHER
NORTHWEST DEWPOINT GRADIENT RATHER SHARP WITH 50S DEWPOINTS
ADVECTING IN AGAINST DEWPOINTS AROUND 70. AN AREA OF CU HAS FORMED
ALONG THIS GRADIENT. ALSO SEEING SOME CUMULUS BUBBLING UP ALONG
THE FRONTAL BOUNDARY. MESOANALYSIS SHOWS BEST INSTABILITY AND
SHEAR ACROSS THE FAR SOUTHEAST AND SOUTHERN CWA AND STILL COULD
SEE A FEW STORMS POP OVER THE NEXT SEVERAL HOURS. WILL KEEP LOW
POPS IN PLACE THROUGH THE LATE AFTERNOON AND EVENING HOURS.

OVERNIGHT AND INTO SUNDAY...FRONTAL BOUNDARY MOVES BACK NORTHWARD
AS A WARM FRONT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG IT.
EXPECTING ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP INTO THE
AFTERNOON AND EVENING HOURS AS INSTABILITY AND SHEAR INCREASE.
FAVORABLE JET ENTRANCE REGION MOVES ATOP THE DAKOTAS AS WELL.
SEVERE STORMS ARE POSSIBLE ACROSS THE CWA FROM LATE AFTERNOON AND
THROUGH THE EVENING.

SUNDAY NIGHT AND MONDAY SFC RIDGE AXIS BUILDS SOUTH ACROSS THE
DAKOTAS AND WILL PUSH THUNDERSTORM CHANCES TO THE SOUTH AND
WEST...MAINLY ACROSS SOUTHERN AND WESTERN SOUTH DAKOTA.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE UPPER LEVEL PATTERN WILL FEATURE HIGH PRESSURE OVER THE
SOUTHEASTERN UNITED STATES GRADUALLY WORKING ITS WAY WEST AND
NORTH THROUGH THE PERIOD...BECOMING CENTERED OVER THE CENTRAL
PLAINS/IOWA/MISSOURI BY SUNDAY MORNING. A SERIES OF RIDGE RIDING
SHORTWAVES WILL AFFECT THE NORTHERN PLAINS TUESDAY THROUGH EARLY
IN THE DAY SATURDAY. AT THE SURFACE...HIGH PRESSURE WILL BE
NORTHEAST OF THE REGION WHEN THE PERIOD STARTS...WITH ELONGATED
LOW PRESSURE FROM THE NORTHERN ROCKIES TO TEXAS. THE LOW MOVES
VERY LITTLE THROUGH THURSDAY NIGHT...THEN SLOWLY BEGINS TO PUSH
EASTWARD OVER THE PLAINS FRIDAY AND SATURDAY. DECENT WAA WILL
OCCUR AHEAD OF THIS BOUNDARY AND LOOKS TO BRING AN ABUNDANCE OF
WARM AND MOIST AIR INTO THE REGION...AIDING IN FAIRLY STRONG
PERIODS OF INSTABILITY...ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY
NIGHT. WITH THE UPPER LEVEL SUPPORT IN PLACE...LOOKS AS THOUGH
THERE WILL BE SOME CHANCE OF STORM DEVELOPMENT THROUGH ALL BUT THE
VERY END OF THE PERIOD WHEN THE UPPER LEVEL HIGH TAKES OVER. WILL
KEEP SCHC/CHC POPS IN PRETTY MUCH EVERY PERIOD.

NEAR NORMAL TEMPERATURES EARLY IN THE PERIOD WILL GIVE WAY TO
TEMPERATURES A GOOD CATEGORY OR TWO ABOVE NORMAL THURSDAY THROUGH
SATURDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL INTO THE EVENING AND OVERNIGHT HOURS.
A FEW THUNDERSTORMS ARE POSSIBLE DURING THE LATE EVENING HOURS AS
WELL POSSIBLY AFFECTING KMBG. THESE STORMS MAY CONTAIN LARGE HAIL
AND GUSTY WINDS. THUNDERSTORMS SHOULD DISSIPATE BY 06Z OR SO...WITH VFR
CONDITIONS THEN PREVAILING OVERNIGHT INTO SUNDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 9, 4:06 AM CDT, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT SAT JUL 9 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CDT SAT JUL 9 2011 /306 AM MDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY INTO TONIGHT.
A FEW OF THOSE COULD PROVE STRONG TO SEVERE WITH HAIL AND WIND
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE PATTERN WITH DIURNALLY DRIVEN THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

In the hours before

Local storm report, Jul 9, 9:17 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             2 NW TOLSTOY            45.23N 99.64W
07/09/2011  E1.75 INCH       POTTER             SD   PUBLIC

            ALSO RECEIVING ABOUT 55 MPH WINDS

&&

CM
Local storm report, Jul 9, 9:31 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 N TOLSTOY             45.27N 99.60W
07/09/2011  E1.75 INCH       EDMUNDS            SD   PUBLIC

&&

CM
Local storm report, Jul 9, 9:42 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             8 WSW ROSCOE            45.39N 99.48W
07/09/2011  E1.25 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

CM
Local storm report, Jul 9, 9:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             8 ESE BOWDLE            45.39N 99.51W
07/09/2011  E1.50 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

CM
Local storm report, Jul 9, 10:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FUNNEL CLOUD     4 N GETTYSBURG          45.06N 99.95W
07/09/2011                   POTTER             SD   LAW ENFORCEMENT

&&

CM
Local storm report, Jul 9, 10:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1031 PM CDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             9 NNE ROSCOE            45.58N 99.28W
07/09/2011  E1.00 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:18 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully42 min
Jul 9, 8:53 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth52 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth30 min
Jul 9, 9:51 PM CDTSevere Thunderstorm WarningABRPotter, Walworth39 min
Jul 9, 9:57 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 9, 10:08 PM CDTTornado WarningABRPotter49 min
Jul 9, 10:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter41 min
Jul 10, 3:30 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Jul 10, 3:37 PM CDTSevere Thunderstorm WarningABRCampbell23 min
Jul 10, 4:06 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson24 min
Jul 10, 4:12 PM CDTSevere Thunderstorm WarningABRBrown, McPherson, Marshall63 min
Jul 10, 4:32 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson43 min
Jul 10, 4:46 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth44 min
Jul 10, 5:08 PM CDTSevere Thunderstorm WarningABRBrown, Day, Edmunds, Marshall, Roberts52 min
Jul 10, 5:47 PM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts58 min
Jul 10, 6:01 PM CDTFlash Flood WarningABRBrown, Day, Marshall4 hr
Jul 10, 6:42 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jul 10, 6:47 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Roberts58 min
Jul 10, 6:56 PM CDTTornado WarningABRGrant, Roberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.